February 2011 : Health Canada Pesticide Incident Reports : 2,4-D

Health Canada Evaluation
There is limited evidence linking exposure to 2,4-D, dicamba or mecoprop-p to significant
neurological impairment. Minimal signs of neurotoxicity have been demonstrated in laboratory
animals only after being dosed directly by the oral route with very high levels of these active
ingredients. Muscle weakness and peripheral neuropathy have been reported in humans working
with 2,4-D or mecoprop-p in occupational scenarios, but these are not typical signs of
overexposure to these active ingredients. Results from epidemiological studies examining the
relationship between chemical exposure and the development of ALS have been inconsistent and
thus inconclusive. Several different risk factors potentially involved in the development of ALS
have been identified, including genetic factors, sex, age, and exposure to chemicals such as heavy
metals, formaldehyde and cigarette smoke.
There is no physical evidence available, in this incident, to confirm that exposure to the active
ingredients 2,4-D, dicamba and mecoprop-p occurred. The ALS experienced by the individual, as indicated in the report, does not appear to be consistent with the known symptoms of
overexposure to the active ingredients 2,4-D, dicamba or mecoprop-p. Therefore, based on the
information available in the incident report it is concluded that it is unlikely (where the effect
reported is not typical for the suspected pesticide but the possibility that exposure to the pesticide
caused the effect cannot be ruled out) that the major effect noted in this incident (ALS) was
related to the reported exposure to 2,4-D, dicamba and mecoprop-p.
———————–
Health Canada Evaluation
In this incident, there was no physical evidence, such as laboratory results, available to confirm
that exposure to 2,4-D or dicamba had occurred. There may be several other causes of the
reported effects that cannot be ruled out. A review of Canadian and U.S. incident reporting
information indicated that there is no clear trend for any of the symptoms reported, with the
exception of rash that has been reported for a number of incidents. Similarly, except for skin
reactions such as a rash that could occur upon dermal contact, none of the symptoms reported are
expected to result from short-term exposure to 2,4-D or dicamba, particularly at the low levels
(<1%) present in products registered by Scotts Canada Ltd.
It was indicated in the report that "the doctors believe his symptoms may be an adverse reaction
to an antibiotic he had been taking." However, without further details relating to the exposure
scenario and the symptoms noted, or a more definitive diagnosis by the individual's physicians,
there is insufficient information at this time to determine if there exists a causal relationship
between the pesticide and the effects noted in this incident.

———————–
Health Canada Evaluation
Pest control products are evaluated for their potential to cause a range of effects including
irritation, sensitization and acute to long-term toxicity (including monitoring for clinical signs such
as seizures) in order to determine their acceptability for registration.

According to the available toxicological information, direct contact with Par III may cause severe
irritation to the eyes, the skin and mucous membranes.
However in this incident, there was no physical evidence available to confirm that exposure to Par
III had occurred. There may be several other causes of the reported effects that cannot be ruled
out. The seizures, tachycardia and respiratory effects that the individual experienced, as indicated
in the incident report, do not appear to be consistent with inhalation of Par III. Based on available
information, it is concluded that it is unlikely (where the effect reported is not typical for the
suspected pesticide but the possibility that exposure to the pesticide caused the effect cannot be
ruled out) that the major symptoms of ‘myoclonic seizure’ and ‘tachycardia’ noted in this incident
report were related to exposure to Par III. However, it is possible that if dermal exposure to Par III
occurred, it could have triggered a pre-existing skin condition.

——————————————-

https://wp.me/p1jq40-Nm